North Dakota, 2005

Hail and Damaging Winds in North Dakota, July 7 to 8, 2005

July 7 to 8, 2005 · NWS FGF · 17 events in 9 counties and zones

14 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 7, 7:50 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 7, 7:50 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 PM CDT THU JUL 7 2005

.DISCUSSION...SEVERE THUNDERSTORMS OVER SOUTHWEST MB AND A FEW
SOUTHWEST OF MINOT BUT MORE WILL HAVE TO DEVELOP TO REACH TOWNER
OR BENSON COUNTIES BEFORE MIDNIGHT. THEY APPEAR TO REQUIRE THE
BETTER LOW LEVEL CONVERGENCE AVAILABLE NEAR THE TROUGH STILL WEST
OF BIS/N60/MOT AND SURFACE DEW POINTS IN THE 70S. ONCE STORMS
DEVELOP THEY HAVE TURNED INTO MONSTERS ESPECIALLY WHEN VIEWED BY
SATELLITE. SEVERE THUNDERSTORM WATCH FOR TOWNER/BENSON TO CONTINUE
AS THIS AIR MASS HAS CERTAINLY PRODUCED SOME. DEW POINTS AT ROLLA
AND RUGBY ARE WELL INTO THE 70S AND FIGURE THEY WILL LIKELY GET
THERE. RAISED POPS FOR EXTREME NORTHEAST ND TO LIKELY BY MIDNIGHT.
ZONES/GRIDS OTHERWISE LOOK GOOD AND LITTLE NEEDED TO ADJUST ATTM.
GV
--------------------------------------------------------------------
PREVIOUS DISCUSSION

.SHORT...MAIN FORECAST CHALLENGES ARE TEMPERATURES AND
PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...LOW
PRESSURE EXTENDS THROUGH W ND. WHEN COMPARING MODELS...THE MODELS
ARE FAIRLY SIMILAR WITH THE OVERALL SYSTEM PROGRESSION. HOWEVER...
THE 12Z ETA INITIALIZED BETTER...SO USED THE ETA SOLUTION FOR
TONIGHT...AND THEN WENT WITH A COMPROMISE SOLUTION FOR THE REMAINDER
OF THE SHORT TERM FORECAST. SURFACE TROF DRIFTS SLIGHTLY E INTO
CENTRAL ND BY 12Z FRI. WITH 700MB CAP INCREASING OVER W ND
TONIGHT...65+ DEGREE DEWPOINTS POOLING IN CENTRAL ND...AND A GOOD S
RETURN FLOW OVER E ND...ANTICIPATE STORMS TO GET GOING THIS EVENING
W OF THE AREA AND THEN MOVE E-SE OVERNIGHT. WITH A GOOD VEERING
PROFILE...PLENTY OF AVAILABLE CAPE AND A THETA-E RIDGE IN PLACE...
STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY SEVERE WEATHER THREATS.

THE SURFACE LOW WASHES OUT ON FRI AND ANY RESIDUAL CONVECTION SHOULD
DISSIPATE BY SAT MORNING...AS HIGH PRESSURE REBUILDS OVER THE AREA.
WITH THE 500MB RIDGE REMAINING OVER THE REGION THROUGH THE WEEKEND
AND VERY WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE...NO
THUNDERSTORM ACTIVITY IS ANTICIPATED...WITH HOT AND MUGGY CONDITIONS
DOMINATING. TEMPERATURES SHOULD RISE INTO THE 90S AND DEWPOINTS
FROM THE MIDDLE 60S TO AROUND 70...PUSHING HEAT INDICES TO AROUND
100 IN THE S PORTION OF THE AREA SAT AND SUN EVENINGS.

LONG TERM (MON THROUGH THU)...A COLD FRONT IS SET TO MOVE THROUGH
LATE SUN/EARLY MON AS THE RIDGE FLATTENS AND MOVES TO OUR E. HIGH
PRESSURE BUILDS IN BY TUE BRINGING SLIGHTLY COOLER TEMPS AND DRY
CONDITIONS. ANOTHER UPPER RIDGE TO OUR W STRENGTHENS AND SLOWLY
SHIFTS E BY THE END OF THE WEEK. BEING ON THE E SIDE OF THE RIDGE
SUBJECTS US TO A REFRESHING CANADIAN AIRMASS...BUT ALSO GIVES US THE
POTENTIAL FOR RIDGE RIDING MCSS FROM THE NW. RIGHT NOW PRECIP
CHANCES LOOK PRETTY MINIMAL AFTER THE FRONTAL PASSAGE EARLY IN THE
PERIOD...SO I CONTINUED WITH THE DRY FORECAST ALREADY IN PLACE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z FRI. RIVER
     FLOOD WARNING FOR ABERCROMBIE.
MN...AREAL FLOOD WARNING FOR KITTSON COUNTY UNTIL 18Z FRI.

&&

NG/JCA
Hazardous weather outlook, Jul 7, 5:33 AM CST, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
633 AM CDT THU JUL 7 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081132-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
633 AM CDT THU JUL 7 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA AND
EXTREME NORTHWEST MINNESOTA LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MAINLY EASTERN
NORTH DAKOTA...ALONG AND WEST OF THE RED RIVER VALLEY. SEVERE WEATHER
IS POSSIBLE AFTER 7 PM ENDING AFTER MIDNIGHT. THE PRIMARY THREAT WILL
BE DAMAGING WINDS AND ISOLATED LARGE HAIL. AREAS UNDER THE STRONGER
STORMS MAY PICK UP AN INCH OF RAIN. AN AREA OF LOW PRESSURE WILL MOVE
INTO THE CENTRAL DAKOTAS THIS EVENING WITH THUNDERSTORMS DEVELOPING
ALONG AND EAST OF THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN AND EASTERN PARTS
OF THE REGION FRIDAY AND FRIDAY NIGHT HOWEVER THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS.  THE NEXT CHANCE FOR THUNDERSTORMS
WILL BE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

VOELKER

In the hours before

Special weather statement, Jul 7, 5:56 PM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
656 PM CDT THU JUL 7 2005

NDZ006-014-080700-
BENSON ND-TOWNER ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 623
IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR THE FOLLOWING AREAS

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 2 COUNTIES

BENSON                TOWNER

GV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Towner

When
July 7, 11:04 PM CST
Where
Towner County, Cando
Measured
64 kt (74 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.483, -99.200

The gust was measured by a Davis wind sensor. A large tree fell on a house.

Thunderstorm Wind, Towner

When
July 7, 11:15 PM CST
Where
Towner County, 8 mi E of Cando
Measured
64 kt (74 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
48.483, -99.033

A swine feeder facility was hit hard by the strong winds. Two barns were destroyed, two more were severely damaged, and another lost part of its roof. 8,500 swine had to be shipped out.

Hail, Eddy

When
July 7, 11:20 PM CST
Where
Eddy County, New Rockford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.683, -99.133

Thunderstorm Wind, Benson

When
July 7, 11:30 PM CST
Where
Benson County, 6 mi E of Leeds
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.283, -99.300

Tree limbs were blown down.

Thunderstorm Wind, Towner

When
July 7, 11:30 PM CST
Where
Towner County, 11 mi E of Cando
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.483, -98.967

Several trees were blown down.

Thunderstorm Wind, Ramsey

When
July 7, 11:43 PM CST
Where
Ramsey County, Starkweather
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
48.450, -98.883

Thunderstorm Wind, Cavalier

When
July 7, 11:45 PM CST
Where
Cavalier County, 5 mi SSE of Calio
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.567, -98.867

4 inch diameter tree limbs were blown down.

Thunderstorm Wind, Benson

When
July 8, 12:19 AM CST
Where
Benson County, 2 mi N of St Michael
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.983, -98.667

The wind gust was measured at a ND DOT RWIS site.

Thunderstorm Wind, Ramsey

When
July 8, 12:19 AM CST
Where
Ramsey County, 6 mi S of Devils Lake
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.017, -98.850

The wind gust was measured at a ND DOT RWIS site.

Thunderstorm Wind, Eddy

When
July 8, 12:30 AM CST
Where
Eddy County, 10 mi S of Hamar
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.700, -98.550

Several large trees were blown down.

Hail, Eddy

When
July 8, 12:30 AM CST
Where
Eddy County, 10 mi S of Hamar
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.700, -98.550

Thunderstorm Wind, Nelson

When
July 8, 12:40 AM CST
Where
Nelson County, 10 mi SW of Pekin
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.683, -98.467

Large branches were blown down.

Thunderstorm Wind, Griggs

When
July 8, 1:00 AM CST
Where
Griggs County, 7 mi W of Binford
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.567, -98.500

Trees were blown down.

Hail, Nelson

When
July 8, 1:00 AM CST
Where
Nelson County, 2 mi N of Mc Ville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.800, -98.167

Thunderstorm Wind, Nelson

When
July 8, 1:15 AM CST
Where
Nelson County, 5 mi E of Aneta
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.683, -97.883

Large cottonwood trees were uprooted.

Thunderstorm Wind, Barnes

When
July 8, 1:28 AM CST
Where
Barnes County, 4 mi S of Eckelson
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.883, -98.333

Tree branches were blown down just south of Interstate 94.

Thunderstorm Wind, Grand Forks

When
July 8, 1:30 AM CST
Where
Grand Forks County, 7 mi SSW of Logan Center
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.700, -97.867

Large trees were uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468464, 5468480, 5468465, 5468466, 5468467, 5468468, 5468469, 5468470, 5468471, 5468472, 5468473, 5468474, 5468475, 5468476, 5468477, 5468478, 5468479.